Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Finite Euler products and the Riemann hypothesis

Author: S. M. Gonek
Journal: Trans. Amer. Math. Soc. 364 (2012), 2157-2191
MSC (2010): Primary 11M06, 11M26
Published electronically: December 1, 2011
MathSciNet review: 2869202
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the approximation of the Riemann zeta-function by short truncations of its Euler product in the critical strip. We then construct a parameterized family of non-analytic functions that approximate the zeta-function to the right of the critical line. With the possible exception of finitely many zeros off the critical line, each function in the family satisfies a Riemann Hypothesis. Moreover, when the parameter is not too large, the functions in the family have about the same number of zeros as the zeta-function, their zeros are all simple, and the zeros ``repel''. The structure of these functions makes the reason for the simplicity and repulsion of their zeros apparent. Computer calculations suggest that the zeros of functions in the family are remarkably close to those of the zeta-function, even for small values of the parameter. We show that if the Riemann Hypothesis holds for the Riemann zeta-function, then the zeros of these functions indeed converge to those of the zeta-function as the parameter increases and that, between consecutive zeros of the zeta-function, the functions tend to twice the zeta-function. Finally, we discuss analogues of the model for other L-functions and the insight they give into the distribution of zeros of linear combinations of L-functions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11M06, 11M26

Retrieve articles in all journals with MSC (2010): 11M06, 11M26

Additional Information

S. M. Gonek
Affiliation: Department of Mathematics, University of Rochester, Rochester, New York 14627

Received by editor(s): September 17, 2010
Published electronically: December 1, 2011
Additional Notes: This work was supported in part by NSF grant DMS-0653809.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society